Tennessee, 2012Hail and Damaging Winds in Tennessee, April 26, 2012
April 26, 2012 · NWS MRX · 13 events in 11 counties and zones
A cold front tracked across east Tennessee during the overnight hours triggering scattered thunderstorms over the area. A few of the storms produced damaging thunderstorm wind and hail as large as quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked across east Tennessee during the overnight hours triggering scattered thunderstorms over the area. A few of the storms produced damaging thunderstorm wind and hail as large as quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 26, 2:26 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 26, 2:26 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 AM EDT THU APR 26 2012
.SHORT TERM...(TODAY AND TONIGHT)...ACTIVE WEATHER DAY ACROSS THE
FORECAST AREA WITH AN OUTBREAK OF SEVERE WEATHER ANTICIPATED. RADAR
AND SATELLITE SHOWS AN AREA OF CONVECTION ACROSS WESTERN
KENTUCKY...SOUTHERN ILLINOIS...AND SOUTHERN INDIANA. THESE STORMS
ARE IN RESPONSE TO A 90-100KT UPPER JET MOVING SOUTHEAST TOWARD THE
TENNESSEE VALLEY TODAY. THE LEFT EXIT REGION OF THE JET IS PRODUCING
DIVERGENCE ALOFT. ALSO...WARM FRONTAL BOUNDARY IS SITUATED ACROSS
THE OHIO VALLEY INTO THE CENTRAL APPALACHIANS. THIS BOUNDARY ALONG
WITH AN INCOMING WEAK COLD FRONT WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. ISOLATED TORNADOES ARE POSSIBLE GIVEN THE EXPECTED
SHEAR...BUT MAINLY ASSOCIATED WITH BOW FEATURES.
THIS BOUNDARY WILL MOVE SOUTH OF THE AREA OVERNIGHT ENDING THE
CHANCE OF CONVECTION. PLENTY OF LOW LEVEL MOISTURE TO KEEP SKIES
MOSTLY CLOUDY OVERNIGHT. GENERALLY FOLLOWED GFS MOS THROUGH THE
PERIODS.
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...OVERALL...THE DAYS IN THIS
PART OF THE FORECAST WILL HAVE VERY LITTLE SIGNIFICANT UPPER LEVEL
DYNAMICS PASSING THROUGH THE REGION...BUT AT THE SURFACE FRONTAL
BOUNDARIES WILL BE IN THE AREA QUITE A BIT THROUGH THE WEEKEND.
AT THE START OF THIS PERIOD A STALLED FRONTAL BOUNDARY WILL BE
LOCATED JUST SOUTH OF THE CWA...ORIENTED W-E ACROSS N GA. DURING
THE DAY ON FRIDAY THE BOUNDARY IS EXPECTED TO LIFT NORTHWARD INTO
THE OHIO VALLEY. HOWEVER...THE FRONT IS EXPECTED TO SURGE SOUTHWARD
AGAIN AS A SURFACE LOW ZIPS EASTWARD TO OUR NORTH AROUND SUNDAY.
HIGH PRESSURE SLOWLY STARTS TO BUILD INTO THE AREA BEHIND THE
FRONT...BUT THEN SHIFTS TO BUILD MORE EAST OF THE
APPALACHIANS...RESULTING IN MORE OF A BACKDOOR FRONTAL SITUATION FOR
EARLY NEXT WEEK. RETURN FLOW STARTS IN THE MISS VALLEY
QUICKLY...AND BY THE END OF THE FORECAST PERIOD ON WENDESDAY...THE
RETURN FLOW SHOULD BE GETTING ESTABLISHED HERE AS WELL. WITH GOOD
AGREEMENT ON THIS RETURN FLOW...BUMPED UP DEW POINTS IN THE SOUTHERN
AREAS AS KCHA SEEMED TOO LOW FOR LAST 24-36 HOURS OF FORECAST. ALSO
BUMPED UP MIN TEMP SLIGHTLY FOR TUE AND WED NIGHTS IN THE SOUTH.
ALTHOUGH THUNDER IS POSSIBLE IN SOME OF THESE PERIODS...LOOKS LIKE
SEVERE THREATS WILL BE LOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 80 59 82 60 85 / 60 30 40 20 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 77 56 79 60 84 / 70 30 40 20 30
OAK RIDGE, TN 77 56 79 59 84 / 70 20 30 20 40
TRI CITIES AIRPORT, TN 76 50 75 51 84 / 70 20 30 40 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 26, 2:52 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT THU APR 26 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
352 AM EDT THU APR 26 2012 /252 AM CDT THU APR 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...AN OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TENNESSEE VALLEY TODAY
PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES ARE POSSIBLE.
FIRST ROUND OF STORMS WILL MOVE INTO THE AREA SOON AFTER DAYBREAK
THIS MORNING. THE GREATEST CONCENTRATION OF THUNDERSTORMS THIS
MORNING WILL BE ALONG AND NORTH OF INTERSTATE 40. A SECOND ROUND OF
THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FRONTAL BOUNDARY WILL BE THE PRIMARY FOCUS FOR THE POSSIBILITY OF
SEVERE STORMS. THE FRONTAL BOUNDARY WILL BE IN THE REGION FRIDAY
THROUGH SUNDAY. WHILE THE FRONT IS IN THE AREA...THERE IS AT LEAST
A RISK OF A FEW SEVERE STORMS IN THE AREA...BUT THE OVERALL THREAT
IS EXPECTED TO BE LIMITED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. SPOTTERS MIGHT BE NEEDED FOR A SHORT PERIOD IN
SOME LOCATIONS FRIDAY...SATURDAY...OR SUNDAY.
In the hours before
Local storm report, Apr 25, 11:32 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1232 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL 4 ESE EMORY-MEADOW VIEW 36.75N 81.78W
04/26/2012 E0.50 INCH WASHINGTON VA TRAINED SPOTTER
&&
KGUILLETLocal storm report, Apr 25, 11:59 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG GLADE SPRING 36.79N 81.77W
04/26/2012 WASHINGTON VA TRAINED SPOTTER
SPOTTER REPORTED LARGE TREE LIMBS AND BRANCHES DOWN AND
PENNY-SIZE HAIL NEAR GLADE SPRINGS.
&&
KGUILLETSpecial weather statement, Apr 26, 12:39 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 AM EDT THU APR 26 2012
VAZ006-260615-
RUSSELL VA-
139 AM EDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL
215 AM EDT...
AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAVENPORT...MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HONAKER...DYE AND
ROSEDALE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Hail, Morgan
- When
- April 26, 5:30 AM EST to 5:32 AM EST
- Where
- Morgan County, 0.69 mi S of Rugby
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.360, -84.700
Emergency management personnel reported thunderstorms produced quarter-size hail near Rugby.
Thunderstorm Wind, Scott
- When
- April 26, 5:30 AM EST to 5:40 AM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 36.500, -84.510
Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.
Thunderstorm Wind, Anderson
- When
- April 26, 5:50 AM EST to 6:15 AM EST
- Where
- Anderson County, 0.56 mi W of Lake City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.220, -84.160
A trained spotter reported several trees downed by thunderstorm wind near Lake City.
Hail, Knox
- When
- April 26, 6:20 AM EST to 6:22 AM EST
- Where
- Knox County, Knoxville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -83.930
A trained spotter reported thunderstorms produced quarter-size hail in Knoxville.
Thunderstorm Wind, Hawkins
- When
- April 26, 6:35 AM EST to 6:40 AM EST
- Where
- Hawkins County, 0.56 mi W of Mooresburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.350, -83.230
Law enforcement personnel reported a few trees downed by thunderstorm wind near Mooresburg.
Hail, Sevier
- When
- April 26, 6:40 AM EST to 6:42 AM EST
- Where
- Sevier County, 0.56 mi W of Kodak
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.970, -83.630
Amateur radio personnel reported thunderstorms produced quarter-size hail near Kodak.
Thunderstorm Wind, Cocke
- When
- April 26, 6:55 AM EST to 7:00 AM EST
- Where
- Cocke County, Newport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.950, -83.180
Law enforcement personnel reported several trees downed by thunderstorm wind in Newport near Northport.
Thunderstorm Wind, Hawkins
- When
- April 26, 7:00 AM EST to 7:05 AM EST
- Where
- Hawkins County, 0.89 mi NW of Rogersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 36.410, -83.010
Law enforcement personnel reported several trees downed by thunderstorm wind in Rogersville.
Thunderstorm Wind, Cocke
- When
- April 26, 7:00 AM EST to 7:05 AM EST
- Where
- Cocke County, Del Rio
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.920, -83.030
Law enforcement personnel reported several trees downed by thunderstorm wind in Del Rio.
Hail, Bledsoe
- When
- April 26, 6:20 AM CST to 6:22 AM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -85.200
Emergency management personnel reported thunderstorms produced quarter-size hail near Pikeville.
Thunderstorm Wind, Washington
- When
- April 26, 7:20 AM EST to 7:30 AM EST
- Where
- Washington County, Johnson City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.320, -82.350
Law enforcement personnel reported a few trees downed by thunderstorm wind in Johnson City.
Hail, McMinn
- When
- April 26, 7:35 AM EST to 7:37 AM EST
- Where
- McMinn County, 4 mi W of Niota
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -84.641
A trained spotter reported thunderstorms produced quarter-size hail 4 miles west of Niota near Marshall Hill.
Hail, Monroe
- When
- April 26, 7:40 AM EST to 7:42 AM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -84.360
A trained spotter reported thunderstorms produced quarter-size hail in Madisonville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
- High Wind in California, April 26, 20121 injured · $25,000 · 71 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374964, 374965, 374966, 374991, 374970, 374972, 374974, 374975, 374977, 374968, 374978, 374979, 374980.